Alert archive / Minnesota / Freeze Warnings in 2020

Freeze Warning 1, NWS Grand Forks, ND

September 7, 20207 counties in Minnesota; 5 counties in North Dakota

NWS Grand Forks, ND issued this freeze warning at Sep 7, 2020, 2:48 AM CDT for 7 counties in Minnesota; 5 counties in North Dakota. It took effect at Sep 8, 2020, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2020, 2:48 AM CDT (07:48 UTC)
In effect from
Sep 8, 2020, 3:00 AM CDT
Expired
Sep 8, 2020, 9:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Clearwater County, MN, Mahnomen County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Sep 6, 11:42 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 6, 11:42 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1142 PM CDT Sun Sep 6 2020

.UPDATE...
Issued at 1136 PM CDT Sun Sep 6 2020

Forecast on track with winds continuing to decrease and just some
high cirrus overrunning cooler and drier air filtering into the
area as surface high pressure noses into the northern plains.

UPDATE Issued at 1005 PM CDT Sun Sep 6 2020

Wind advisory headlines have all been allowed to expire. Baudette
still seeing gusts over 40kts with the uninterrupted fetch off
Lake of the Woods from the northwest winds within the tight
pressure gradient environment. Will see those end over the next
couple hours. The cool Canadian high pressure set to bring us the
unseasonably cool week is beginning to nose into the northern
plains with skies clearing in the north. Will see lows in the 40s
for most overnight with a few upper 30 possible in the Cando and
Langdon areas.

UPDATE Issued at 627 PM CDT Sun Sep 6 2020

Forecast on track with winds still the primary concern or impact
across the region. Measured NW wind gusts this past hour topping
out at 48mph at Baudette with many locations along and north of
the Hwy 2 corridor over 40mph. Will continue to monitor the gusts
for the next couple hours with the advisory set to end at 8pm.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 222 PM CDT Sun Sep 6 2020

Northwest winds continue this afternoon, with sustained values
ranging from 20 to 30 mph and gusts into the 35 to 50 mph range.
This is in response to a rather strong early-season cold front that
will serve to bring a colder than average air mass into the region.
Impacts today will be limited to the effects of stronger wind gusts.

Looking into tonight and Monday morning, CAA continues as surface
flow becomes northerly overnight. Breezy north winds of 15 to 25 mph
are expected through much of the day, along with mostly clear skies
and high temperatures in the 50s. Near freezing temperatures are
expected Monday night for northern and western portions of the
Devils Lake Basin, with middle to upper 30s elsewhere.

.LONG TERM...(Tuesday through Sunday)
Issued at 222 PM CDT Sun Sep 6 2020

Tuesday through Thursday...The signal in the ensembles continues to
be very strong for a cold snap next week. The northern branch upper
trough digging into the northern Plains and cold surface high
pressure will allow readings to drop well below average. Lingering
cloud cover and continued cold air advection on Tuesday from north
winds will keep highs only in the low 50s. Skies look to clear that
night as the center of the surface high moves over our southern
counties, and temps across the region could get near or below the
freezing mark. Several of the ensemble members in our cold spots
bottom out in the upper 20s, so a hard freeze is not out of the
question. With sunshine temps on Wednesday should start their climb
back up to near 60, with continued warm air advection as heights
rise into Thursday.

Friday through Sunday...The southern branch upper low starts to kick
out into the Plains late in the week, with a couple of deterministic
runs bringing the system and its precip as far north as our southern
counties. M-climate values for ensemble QPF do not really show any
high probabilities for a lot of precip, so the signal is not strong
for a wet pattern at this time. Will continue to keep precip out for
now. Temps should moderate into Saturday before another drop to
below seasonal averages for Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1136 PM CDT Sun Sep 6 2020

Gusts have ended at all TAF sites for the overnight. Expecting 20
to 25kt gusts to return late tomorrow morning into the afternoon
for all locations. Could see some MVFR CIGs at BJI this morning
otherwise VFR conditions expected for Labor day.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Freeze Watch from late Monday night through Tuesday morning for
     NDZ006-007-014-015-024-026-028-054.

MN...None.

UPDATE...JK
SHORT TERM...Lynch
LONG TERM...JR
AVIATION...JK
Hazardous weather outlook, Sep 6, 10:59 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1059 PM CDT Sun Sep 6 2020

NDZ006-007-014-015-024-026-028-054-080400-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Western Walsh-
1059 PM CDT Sun Sep 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A freeze watch has been issued for Tuesday morning. Wednesday
morning temperatures may result in another freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-038-
039-049-052-053-080400-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
1059 PM CDT Sun Sep 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A frost is possible on Tuesday morning, with a freeze possible on
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:48 AM CDTFrost AdvisoryFGFBeltrami, Hubbard, Kittson, Lake of the Woods, Marshall, Norman and 1 more30 hr
Sep 7, 2:48 AM CDTFreeze WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more36 hr

Nearby

Freeze Warnings in Minnesota, 2020Freeze Warnings in North Dakota, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.